Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Riverton, WY

June 30, 2004Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 30, 2004, 6:32 PM MDT for Fremont County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 6:32 PM MDT (00:32 UTC)
Expired
Jun 30, 2004, 7:30 PM MDT
In force
58 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 25 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 010034
FFWRIW
WYC013-010130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
632 PM MDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 730 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 15 MILES SOUTH OF HIDDEN
  VALLEY...OR ABOUT 15 MILES EAST OF RIVERTON...MOVING NORTH AT 10
  MPH.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL CROSS...
  HIGHWAY 136 8 MIELS EAST OF RIVERTON BY 700 PM MDT

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4287 10828 4286 10803 4324 10795 4325 10832

$$

T. BAKER
2 follow-up statements
000 
WGUS75 KRIW 010055
FFSRIW
WYC013-010130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL FREMONT COUNTY UNTIL
730 PM MDT...

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 14 MILES SOUTHEAST OF HIDDEN VALLEY...OR ABOUT 17 MILES EAST 
OF RIVERTON...MOVING NORTHEAST AT 5 MPH. DOPPLER RADAR HAS ESTIMATED 
UP TO 2 INCHES OF RAINFALL HAS FALLEN OVER THE PAST HOUR.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE 
POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4287 10828 4286 10803 4324 10795 4325 10832

$$

T. BAKER
000 
WGUS75 KRIW 010132
FFSRIW
WYC013-010130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
732 PM MDT WED JUN 30 2004

...THE FLASH FLOOD WARNING FOR CENTRAL FREMONT COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 725 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

T. BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:30 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 2:30 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT WED JUN 30 2004

.TONIGHT THROUGH SATURDAY NIGHT...
UPDATE...HAVE DECIDED TO ISSUE A FLOOD WATCH FOR ALL OF CENTRAL AND
NORTHEAST ZONES. ANOTHER ROUND OF THUNDERSTORMS THROUGH THIS EVENING
AHEAD OF SLOWLY ADVANCING SHORT WAVE ENERGY COMBINED WITH AFTERNOON
INSTABILITY. THE GREATEST COVERAGE ANTICIPATED FOR CENTRAL AND
NORTHERN AREAS. WATER VAPOR INDICATING GOOD MOISTURE FETCH INTO THE
REGION WITH FORECAST PWATS FROM 3/4 TO AN INCH. STORMS WILL AGAIN BE
HEAVY RAINERS WITH SLOW STORM MOTION AND FLASH FLOODING A
POSSIBILITY. THIS SYSTEM SHIFTS INTO NORTHEAST WYOMING BY FRIDAY
MORNING. UPPER HEIGHTS BUILD ACROSS THE REGION BEHIND SYSTEM ON
THURSDAY WITH DRIER AIR ADVANCING IN FROM THE SOUTHWEST. GIVEN HIGH
BOUNDARY LAYER MOISTURE...STILL WILL NOT RULE OUT ISOLATED
ACTIVITY...ESPECIALLY OVER THE NORTH TOPPING RIDGE. UPPER RIDGING
SHIFTS SOUTHEAST AND FLATTENS BY LATER ON FRIDAY AND INTO THE
WEEKEND. ADDITIONAL PIECES OF SHORT WAVE ENERGY WILL WORK OVER AREA
IN WEST/SOUTHWEST FLOW ALOFT. HAVE INCREASED POPS IN THE MOST AREAS
WITH GREATEST THREAT IN NORTHWEST INTO SATURDAY.

.SATURDAY THROUGH WEDNESDAY...
TROF OVER THE PACIFIC NORTHWEST DIGS A LITTLE SOUTHEAST ACROSS THE
NORTHERN INTER-MOUNTAIN REGION MONDAY AND TUESDAY. UPPER LEVEL FLOW
BACKS TO SOUTHWEST OVER WYOMING EARLY NEXT WEEK. HAVE ADDED SLGT CHC
TO CHC POPS ACROSS MUCH OF CWFA MONDAY THROUGH WEDNESDAY DUE TO
DISTURBANCES IN FLOW AND SOME MOISTURE. HOWEVER...BETTER DYNAMICS
AND HIGHER QPF AMOUNTS SHOULD STAY NORTH ACROSS MONTANA. HAVE
COOLED TEMPS SLIGHTLY ON TUESDAY AND WEDNESDAY FOR NOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR THIS EVENING FOR CENTRAL AND NORTHEAST ZONES.

&&

FRIEDERS/MC
Hazardous weather outlook, Jun 30, 3:32 PM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MDT WED JUN 30 2004

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
332 PM MDT WED JUN 30 2004

...FLOOD WATCH IN EFFECT THROUGH MIDNIGHT FOR CENTRAL AND NORTHERN
PORTIONS OF WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THIS
EVENING. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL RATES
EXCEEDING 2 INCHES AN HOUR. THIS WILL RESULT IN THE POTENTIAL
FOR FLASH FLOODING. BE PREPARED FOR THE POTENTIAL FOR FLASH
FLOODING AND POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
WEDNESDAY.  THE FOCUS OF THE STORMS WILL BE MORE IN THE
NORTH AND CENTRAL.  ISOLATED ACTIVITY IS EXPECTED ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT OBSERVED FLOODING OR HEAVY
RAINFALL RATES WITH RAINFALL OF ONE-HALF INCH OR MORE.  ALSO
PLEASE REPORT ANY STORMS PRODUCING HAIL...THANK YOU.

TWB/FRIEDERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:41 PM MDTSevere Thunderstorm WarningRIWFremont64 min

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.